Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 16, NWS Albuquerque, NM

July 24, 2004Curry County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 24, 2004, 1:50 AM MDT for Curry County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2004, 1:50 AM MDT (07:50 UTC)
Expired
Jul 24, 2004, 4:00 AM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Curry County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 240750
FFWABQ
NMC009-241000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
150 AM MDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CURRY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 400 AM MDT

* AT 145 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY THUNDERSTORM RAINS 6 MILES NORTHWEST OF RANCHVALE...OR 
  ABOUT 14 MILES NORTHWEST OF CLOVIS...MOVING NORTHEAST AT 10 MPH. 
  OTHER STORMS PRODUCING HEAVY RAIN WERE LOCATED NEAR MELOSE AND ALONG
  STATE ROAD 108 NEAR PLEASANT HILL. BETWEEN 1 AND 2 INCHES OF RAIN PER 
  HOUR CAN BE EXPECTED WITH THESE STORMS. SINCE MIDNIGHT...AREAS JUST
  SOUTHEAST OF MELOSE ALONG AND SOUTH OF HIGHWAY 60 84 HAVE RECEIVED
  AROUND 3 INCHES OF RAIN BASED ON ESTIMATES FROM RADAR AND SATELLITE.
  ADDITIONAL HEAVY RAIN WILL ONLY AGGRAVATE POTENTIAL FLOODING PROBLEMS.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION.

LAT...LON 3465 10359 3454 10371 3431 10372 3450 10304
          3488 10305 3486 10332 3476 10342 3470 10348
$$

KJ
1 follow-up statement
000 
WGUS75 KABQ 240837
FFSABQ
NMC009-241000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 AM MDT SAT JUL 24 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CURRY COUNTY UNTIL 
400 AM MDT...

AT 230 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY 
RAINFALL CONTINUING OVER MUCH OF CURRY COUNTY. THE HEAVIEST RAINS
WERE CONCENTRATED IN AN AREA FROM THE NORTH SIDE OF CLOVIS NORTHWARD 
TO NEAR BROADVIEW THEN WESTWARD TO STATE ROAD 224.  SINCE 130 AM...A 
CORE OF 1 TO 2 INCH RAIN AMOUNTS WERE OBSERVED ALONG STATE ROAD 2 88 
EAST OF FIELD. ADDITIONAL FLASH FLOODING IS EXPECTED...ESPECIALLY 
ALONG RUNNING WATER AND FRIO DRAWS....AND STATE AND COUNTY ROADS 
THROUGHOUT CENTRAL AND EASTERN CURRY COUNTY.  LOCALIZED STREET 
FLOODING WILL ALSO BE POSSIBLE IN THE IMMEDIATE CLOVIS AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. 
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT IS VERY DIFFICULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST 
MOVING WATER OR WATER OF UNKNOWN DEPTH.

$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 8:55 PM MDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 23, 8:55 PM MDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
855 PM MDT FRI JUL 23 2004

.UPDATE...WILL MAKE SOME ADJUSTMENTS TO THE POPS ACROSS THE
ZONES...KEEPING THEM IN THE CHANCE CATEGORY AROUND MUCH OF THE NW...
WHILE LOWERING THEM FROM CATEGORICAL TO LIKELY IN THE SE ZONES.
WILL KEEP FLOOD WATCH FOR FLASH FLOODING THOUGH IN THE SC AND SE
ZONES. DECENT AREA OF SHOWERS AND STORMS MOVING VERY SLOWLY SOUTH
INTO WATCH AREA NOW AND EXPECT CONVECTION TO CONTINUE THROUGH THE
NIGHT. MINOR SKY...TEMP AND WIND ADJUSTMENTS. CHJ/40
&&

.PREV DISCUSSION...248 PM MDT FRI JUL 23 2004...FAIRLY GOOD
THUNDERSTORM COVERAGE ACROSS WESTERN AREAS THIS AFTERNOON. LOOK FOR
THIS ACTIVITY TO PUSH EAST AND SOUTHWARD AS THE NIGHT PROGRESSES.
ALSO LOOKING AT A BATCH OF GROWING THUNDERSTORMS ACROSS THE
SOUTHEAST AND EXPECT THIS ACTIVITY TO AFFECT SOUTHERN PORTIONS OF
THE WATCH AREA THIS EVENING. OVERALL...NOT MANY CHANGES NEEDED TO
THE PREVIOUS PACKAGE. VALUE ADDED HIGHER POPS ACROSS THE
NORTH...PRIMARILY NORTHERN MOUNTAINS AND ADJACENT PLAINS AS WELL AS
PORTIONS OF THE RIO GRANDE. ALSO UPPED POPS IN THE SOUTHWEST AS WELL
THIS EVENING. WILL GO AHEAD AND ADD ISOLATED TSTORMS WITH HEAVY RAIN
MOST AREAS PER RECENT RADAR TRENDS. WILL FOCUS THIS MENTION IN THE
WATCH AREA...CENTRAL MOUNTAINS AND ADJACENT PLAINS AS WELL AS ALONG
THE BOUNDARY FROM PREVIOUS NIGHTS EAST CANYON WIND EVENT. THIS
MENTION INCLUDES THE ABQ AREA BUT EXPECT THE BEST CONVECTION ALONG
AND WEST OF THE RIO GRANDE PER EAST CANYON WIND EVENT THIS EVENING.

AS FAR AS SATURDAY...STILL LIKE A RATHER BROAD AREA OF SHOWERS AND
THUNDERSTORMS...WHICH WILL BE SLOW MOVING ACROSS THE SOUTHEAST HALF
OF CWFA WHEN WE WAKE UP. HAVE DECIDED TO LEAVE OUT CURRY COUNTY
BUT WILL NEED TO WATCH THAT AREA AS THE BAND DEVELOPS TO THE NORTH
AND ALONG THE DEFORMATION ZONE. HAVE DECIDED TO NUDGE TEMPERATURES
A BIT LOWER...ESPECIALLY EASTERN PLAINS PER LATEST GUIDANCE
READINGS. STEERING FLOW REMAINS NORTH TO NORTHEAST ON SATURDAY AND
WITH AMPLE AMOUNT OF LOW LEVEL MOISTURE...HAVE TO FEEL THAT ABQ
METRO HAVE ANOTHER GOOD SHOT AT SEEING SOME STORMS CONTAINING
HEAVIER RAIN MOVE IN OFF THE MOUNTAINS. LAPSE RATES REMAIN THE
LIMITING FACTOR EXPECT FOR AREAS WEST OF THE CONTINENTAL DIVIDE.
DEFORMATION WILL HAVE ALSO TRANSLATED SOUTHWARD AS THE DAY
PROGRESSES.

SATURDAY NIGHT...DECIDED TO LOWER TEMPERATURES PER LATEST GUIDANCE
AND LOWERED POPS WEST AFTER 6Z. KEPT BEST POPS EAST SLOPES OF
CENTRAL MOUNTAINS AND ADJACENT PLAINS PER CONTINUED DEPICTION OF
UPSLOP FLOW.

STEERING FLOW REMAINS NORTHERLY FOR SUNDAY AS THE AREA STARTS TO
RECYCLE OUT THE RESIDUAL MOISTURE LEFT OVER FROM TODAY AND
SATURDAY. LAPSE RATES ALSO DEPICTED TO INCREASE...ESPECIALLY
EAST. VORTICITY TRANSLATIONS WILL BE HARD TO TIME WITH THE NORTHERLY
FLOW BUT THERE WILL BE ONE...BEST BET...NORTHERN MOUNTAINS AND
ADJACENT PLAINS. CONTINUED THE OVERALL DRYING BUT RECYCLING TREND
MONDAY AND TUESDAY. UPPER HIGH DEPICTED TO NUDGE A BIT SOUTH THUS
PROVIDING A MORE NORTHWESTERLY STEERING FLOW FOR THE STORMS. LAPSE
RATES ALSO CONTINUE TO INCREASE SO LOOK FOR THE NORMAL...STORMS
DEVELOP OVER THE MOUNTAINS AND PUSH OFF INTO THE ADJACENT VALLEYS
WITH A WEAK VORTICITY TRANSLATION AS A FOCUSING MECHANISM FOR THE
SCATTERED POPS. THUS CONTINUED TO GO WITH ISOLATED COVERAGE PER
PREVIOUS PACKAGE BUT DECIDED TO VALUE ADD THE SANGRES AND ADJACENT
PLAINS TO THE EAST WITH 30 POPS. FEATURE TO WATCH NEXT WEEK...
NORTHERN ROCKIES SYSTEM. STEERING FLOW DEPICTED TO PICK UP EARLY TO
MID WEEK ASSOCIATED WITH HOW THIS SYSTEM TRANSLATES. COULD CREATE A
MORE SIGNIFICANT SPEED SHEER ENVIRONMENT ACROSS THE NORTH THAN WHAT
WE HAVE HAD THE PAST FEW WEEKS. JBW

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 062/084 059/086 060 50432
GALLUP.................... 056/080 054/082 054 50443
GRANTS.................... 055/077 052/080 053 50454
GLENWOOD.................. 061/084 059/086 060 50454
CHAMA..................... 047/066 044/071 045 50643
LOS ALAMOS................ 053/071 051/073 051 50654
RED RIVER................. 042/058 036/064 035 50643
TAOS...................... 052/068 046/074 045 50654
SANTA FE.................. 053/074 051/076 053 50654
SANTA FE AIRPORT.......... 054/075 053/076 055 50654
ESPANOLA.................. 054/076 052/079 054 50654
ALBUQUERQUE HEIGHTS....... 062/080 062/081 064 50454
ALBUQUERQUE VALLEY........ 061/081 061/082 063 50654
ALBUQUERQUE FOOTHILLS..... 060/077 060/078 062 50454
ALBUQUERQUE WEST MESA..... 061/079 061/080 063 50654
SOCORRO................... 061/080 060/082 061 50454
SANDIA PARK/CEDAR CREST... 056/070 055/070 055 50654
MORIARTY/ESTANCIA......... 052/075 051/076 051 50654
CARRIZOZO................. 055/074 055/079 056 50654
RUIDOSO................... 051/067 050/070 052 50654
RATON..................... 049/067 047/072 048 50433
LAS VEGAS................. 049/069 048/072 049 50633
ROY....................... 053/070 052/073 054 50522
CLAYTON................... 054/069 052/075 056 50521
SANTA ROSA................ 058/074 057/079 058 50633
TUCUMCARI................. 061/075 058/080 061 50632
FORT SUMNER............... 061/075 060/082 060 50843
CLOVIS.................... 061/074 058/080 061 50632
PORTALES.................. 061/074 058/080 061 50863
ROSWELL................... 065/077 062/080 064 50884
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH NMZ011-012-
016>020-026 TONIGHT THROUGH SATURDAY MORNING.
&&

50
Hazardous weather outlook, Jul 23, 10:55 AM MDT, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1055 AM MDT FRI JUL 23 2004

UPDATED TO INCLUDE MENTION OF FLASH FLOOD WATCH TONIGHT AND SATURDAY
MORNING SOUTHEAST HALF OF COUNTY WARNING AREA.

NMZ001>021-026-241200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
1055 AM MDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

FLASH FLOOD WATCH ISSUED FOR SOUTHEAST PORTIONS OF THE FORECAST AREA
TONIGHT. THIS INCLUDES TORRANCE AND LINCOLN COUNTIES EASTWARD TO THE
TEXAS STATE LINE. RESIDENT HIGH SOIL MOISTURE FROM PREVIOUS DAYS
RAIN TOTALS AND AN EXPECTED SLOW MOVING BAND OF SHOWERS AND
THUNDERSTORMS HAS PROMPTED THE WATCH. ELSEWHERE STRONG STORMS
CONTAINING SMALL HAIL AND HEAVY RAINS MAY POP UP THIS AFTERNOON
ALONG THE CONTINENTAL DIVIDE EASTWARD TO THE RIO GRANDE VALLEY AND
ALSO LOOKING AT THE POTENTIAL FOR ISOLATED STRONGER STORMS
CONTAINING HEAVY RAINFALL ALONG THE INTERSTATE 25 CORRIDOR LATER
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

FLASH FLOOD WATCH CONTINUES THROUGH NOON ON SATURDAY ACROSS THE
SOUTHEAST. SLOW MOVING AND HEAVY BAND OF SHOWERS AND THUNDERSTORMS
EXPECTED TO AFFECT THAT AREA. ELSEWHERE ISOLATED STRONGER STORMS
EXPECTED...ESPECIALLY ACROSS WESTERN AREAS WHERE SUFFICIENT ENOUGH
INSTABILITY WILL BE FAVORABLE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND MONDAY
AFTERNOON AND EVENING ACROSS ROUGHLY THE NORTHEAST QUARTER OF NEW
MEXICO. OTHERWISE SCATTERED TO LOCALLY NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP ON A DAILY BASIS ACROSS NORTHERN AND
CENTRAL PORTIONS OF NEW MEXICO...MAINLY IN THE AFTERNOON INTO THE
NIGHTTIME HOURS. SOME OF THESE STORMS WILL HAVE THE ABILITY TO
PRODUCE LOCALIZED FLOODING RAINS. REMEMBER...WEATHER CAN CHANGE VERY
RAPIDLY IN NEW MEXICO. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHEAST NEW MEXICO
SUNDAY AND MONDAY AFTERNOON AND EVENING.

50

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:00 AM MDTFlash Flood WarningABQCurry90 min

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.